Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 185, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2003, 8:18 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 8:18 PM MDT (02:18 UTC)
- Expired
- Jul 7, 2003, 9:15 PM MDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 5:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3731 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 17.1
The text
As transmitted, in the capitals the NWS used until 2016.
316 WUUS53 KGLD 080218 SVRGLD NEC057-087-080315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 819 PM MDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUNDY COUNTY IN SOUTHWEST NEBRASKA HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA * UNTIL 915 PM MDT(1015 PM CDT) * AT 819 PM MDT(919 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF MAX...OR ABOUT 17 MILES SOUTH OF IMPERIAL...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAX AT 835 PM MDT STRATTON NE AT 945 PM CDT TRENTON AT 1000 PM CDT CULBERTSON AT 1010 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING(MIDNIGHT CDT TUESDAY MORNING) FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4033 10197 4005 10191 4005 10079 4032 10079 RJC $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:00 PM MDT, 6 hours 18 minutes earlier.
Area forecast discussion, Jul 7, 2:00 PM MDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT MON JUL 7 2003 FORECAST CONCERNS ARE THE EXPECTED SEVERE WEATHER THIS AFTERNOON AND EARLY EVENING FOLLOWED BY TEMPERATURES THROUGH THE 7 DAY PERIOD. TONIGHT...ONE MORE ACTIVE AFTERNOON AND EARLY EVENING OF SEVERE WEATHER BEFORE A DRYING TREND TAKES SHAPE. 700 THETA-E AXIS SETS UP OVER FAR EASTERN COLORADO AND TO A LESSER EXTENT THE NEBRASKA/KANSAS BORDER. 850 THETA-E CONVERGENCE STRENGTHENS ALONG THE ELEVATED MOISTURE AXIS AND AS HAS BEEN THE CASE THE PAST SEVERAL DAYS MID AND UPPER LEVEL FORCING MOVES IN FROM THE WEST. EXPECT SEVERE THUNDERSTORMS AGAIN OVER THE ABOVE MENTIONED AREAS. THESE THUNDERSTORMS WILL MOVE INTO SOUTHERN NEBRASKA BETWEEN 03Z-06Z WITH THE EASTERN COLORADO ACTIVITY MOVING EAST THROUGH THE REMAINDER OF THE FORECAST AREA PER MM5/4KM BAMEX/HPC/GFS. THESE MOVE EAST WITHIN THE 700 THETA-E AXIS AND ELEVATED AREA OF LIFT. LOW TEMPS AGAIN 60 TO 65 WEST...NEAR 70 EAST. TUESDAY...SOUTH WINDS CONTINUE AHEAD OF SURFACE LEE TROUGH. 700 THETA-E AXIS SETS UP FROM NEAR KMCK SOUTH THROUGH KGLD TO NEAR TRIBUNE. THERE IS SOME WEAK UPWARD MOTION FROM 850-700 AS ANOTHER 700/500 SHORTWAVE MOVES ACROSS FROM THE WEST. 700 TEMPS FORECAST TO BE +15 TO +16C WHICH IS WITHIN THE THRESHOLDS OF GETTING SEVERE THUNDERSTORM GENERATION. 850 THETA-E CONVERGENCE STRENGTHENS IN THIS AREA BETWEEN 00Z-03Z TIMEFRAME LENDING SUPPORT TO A FEW STORMS... POSSIBLY SEVERE. WEDNESDAY...COOL FRONT PUSHES THROUGH THE AREA BRINGING A RELIEF FROM THE HEAT AND A CONTINUED DRY FORECAST. LATEST 850 GUIDANCE FROM THE ETA/GFS SUPPORT READINGS IN THE UPPER 80S WEST TO NEAR 95 EAST. THIS IS WELL COLLABORATED WITH SURROUNDING OFFICES. THURSDAY...TEMPS QUICKLY REBOUND WITH A FRONTAL BOUNDARY SLICING NORTHEAST TO SOUTHWEST ACROSS THE AREA. 850 TEMPS WARM HIGH TEMPERATURES INTO THE MID 90S WEST TO NEAR 100 EAST. HAVE INCLUDED A SLIGHT CHANCE FOR THUNDERSTORMS ALONG THE FRONTAL BOUNDARY AS 700 MOISTURE AND 850 THETA-E CONVERGENCE ARE PRETTY GOOD. IN THE 4 TO 7 DAY EXTENDED PERIOD (FRIDAY-MONDAY)...LATEST LONG RANGE GUIDANCE HAS CHANGED A BIT. LATEST MRF NOW SUGGESTING THE UPPER HIGH WILL MIGRATE A BIT FURTHER WEST THAN YESTERDAYS RUN... ALLOWING A COLD FRONT TO PUSH THROUGH ON FRIDAY. FOR SATURDAY THE UPPER HIGH IS PARKED OVER THE SOUTHWEST UNITED STATES WHILE AT THE SURFACE WINDS VEER TO THE SOUTHEAST ON THE BACKSIDE OF THE SURFACE HIGH. THE UPPER RIDGE PUSHES A BIT EAST ON SUNDAY WITH WARMING 850 TEMPS. THIS TREND CONTINUES ON MONDAY WITH WARMER TEMPS AND DRY WEATHER PER 700 TEMPS. .GLD...NONE. DDT
Hazardous weather outlook, Jul 7, 10:43 AM MDT, 9 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ALONG AND NORTH OF THE KANSAS AND NEBRASKA BORDER. ANOTHER AREA OF CONCERN FOR SEVERE THUNDERSTORMS IS IN EASTERN COLORADO. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN COLORADO IN RESPONSE TO DAYTIME HEATING ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. ALSO ADDITIONAL STORMS WILL DEVELOP THIS AFTERNOON ALONG THE KANSAS AND NEBRASKA BORDER NEAR A STATIONARY FRONTAL BOUNDARY. THESE STORMS WILL THEN SPREAD OVER THE REMAINDER OF THE TRI STATE AREA THROUGH THE EVENING. ANY STORMS THAT BECOME SEVERE WILL POSE A THREAT OF LARGE HAIL AND DAMAGING DOWNBURST WINDS OF UP TO 70 MPH...WHICH CAN MOVE FAR AHEAD OF THE THUNDERSTORMS THEMSELVES AND EFFECT LARGE AREAS. HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT ALONG AND NORTH OF A LINE FROM IDALIA COLORADO TO NORTON KANSAS. HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S TO NEAR 100 AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST...A FEW COULD BECOME SEVERE. THE AREA OF CONCERN IS ALONG A LINE FROM TRIBUNE KANSAS TO GOODLAND KANSAS TO MCCOOK NEBRASKA. HEAT WILL ALSO CONTINUE TO BE A CONCERN THROUGH WEDNESDAY WITH TEMPERATURES AROUND 100. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. SMITH
In the hours before
Local storm report, Jul 7, 6:54 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT MON JUL 07 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM KIT CARSON CO .75 INCH HAIL
07/07/03 CHEYENNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 7, 6:57 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 657 PM MDT MON JUL 7 2003 SEVERE THUNDERSTORM WATCH 671 REMAINS VALID UNTIL 1100 PM MDT MONDAY EVENING (MIDNIGHT CDT) FOR THE FOLLOWING AREAS: IN EAST CENTRAL COLORADO THIS WATCH INCLUDES 3 COUNTIES... CHEYENNE...KIT CARSON...YUMA. IN NORTHWEST KANSAS THIS WATCH INCLUDES 9 COUNTIES... CHEYENNE...DECATUR...RAWLINS...SHERIDAN...SHERMAN...THOMAS... GOVE...LOGAN...WALLACE. IN SOUTHWEST NEBRASKA THIS WATCH INCLUDES 3 COUNTIES... DUNDY...HITCHCOCK...RED WILLOW. STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS EASTERN COLORADO AND WILL MOVE INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA DURING THE NEXT SEVERAL HOURS. DLF
Local storm report, Jul 7, 7:03 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT MON JUL 07 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0654 PM 1 NE YUMA CO .75 INCH HAIL
07/07/03 YUMA REPORTED BY STORM
SPOTTER.Local storm report, Jul 7, 7:47 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT MON JUL 07 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 14 S KANORADO KS .75 INCH HAIL
07/07/03 SHERMAN REPORTED BY STORM
SPOTTER.
0743 PM 10 W GOODLAND KS .75 INCH HAIL
07/07/03 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jul 7, 7:49 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT MON JUL 07 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0746 PM 6 WSW GOODLAND KS 62 MPH TSTM GUST
07/07/03 SHERMAN REPORTED BY PUBLIC.Local storm report, Jul 7, 8:03 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT MON JUL 07 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 7 NW GOODLAND KS .75 INCH HAIL
07/07/03 SHERMAN REPORTED BY STORM
SPOTTER.
0800 PM GOODLAND ARPT KS .88 INCH HAIL
07/07/03 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:15 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 60 min |
| Jul 7, 10:16 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 59 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.